Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Goodland, KS

May 23, 2005Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2005, 3:23 PM MDT for Cheyenne County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 3:23 PM MDT (21:23 UTC)
Expired
May 23, 2005, 4:30 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:20 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 232123
SVRGLD
COC017-232230-
/O.NEW.KGLD.SV.W.0056.050523T2123Z-050523T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF AROYA...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AROYA AROUND 340 PM MDT...
  WILD HORSE AROUND 400 PM MDT...
  KIT CARSON AROUND 430 PM MDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3894 10315 3862 10316 3862 10275 3889 10269

$$

BURKE
1 follow-up statement
000 
WWUS53 KGLD 232150
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT MON MAY 23 2005

COC017-232230-
/O.CON.KGLD.SV.W.0056.000000T0000Z-050523T2230Z/
CHEYENNE CO-
348 PM MDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MDT FOR
CHEYENNE COUNTY...

AT 345 PM MDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS 
PRODUCING DIME SIZE HAIL 6 MILES NORTH OF WILD HORSE. THIS LINE OF 
STORMS WAS LOCATED BETWEEN AROYA AND WILD HORSE...MOVING EAST AT 15 
MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WILD HORSE AROUND 355 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 3894 10315 3862 10316 3862 10275 3889 10269

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:23 PM MDT, 1 hour earlier.

Area forecast discussion, May 23, 2:23 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT MON MAY 23 2005

.DISCUSSION...THE 18Z SURFACE CHART PLACES A TROUGH FROM
SOUTHCENTRAL SOUTH DAKOTA EXTENDING SOUTHWEST INTO NORTHEAST
COLORADO. LATEST VISIBLE SATELLITE SHOWING CU DEVELOPMENT ALONG THE
TROUGH AXIS FROM LIC NORTHEAST INTO WESTERN YUMA COUNTY. THE
COMPOSITE RADAR LOOP SHOWING SOME -TSRA AT THE WESTERN END OF THIS
AXIS WEST OF LIC. WATER VAPOR IMAGERY SHOWS THE UPPER RIDGE OVER THE
ROCKIES. IT APPEARS THAT THERE IS A SHORTWAVE NEAR THE NORTHWEST
CORNER OF COLORADO. DEWPOINTS AHEAD OF THE TROUGH AXIS ARE IN THE
LOWER/MID 50S. SOUTHEAST WINDS WERE BLOWING INTO THE FORECAST AREA
FROM SOUTHERN KANSAS WHERE DEWPOINTS ARE IN THE LOWER 60S.

THE MAIN ISSUES FOR THIS FORECAST ARE CHANCES FOR THUNDERSTORMS.
THE TROUGH AXIS TO THE WEST WILL FOCUS MOISTURE STREAMING IN FROM
THE SOUTH. THE ABOVE MENTIONED SHORTWAVE WILL PROVIDE FORCING AS
INSTABILITY INCREASES THIS AFTERNOON. CAPE VALUES SHOULD RANGE FROM
AROUND 1200 J/KG IN THE FAR WEST TO AROUND 2800 ACROSS
KANSAS/NEBRASKA COUNTIES. THE TROUGH AXIS MAKES LITTLE MOVEMENT TO
THE EAST TONIGHT SO THIS SAME SCENARIO WILL EXIST AGAIN ON
TUESDAY/TUESDAY NIGHT. PREFER THE MAV POPS OVER THE MET THROUGH
TUESDAY. GUIDANCE POPS ARE HIGHER THAN THE CURRENT 50 PERCENT FOR
TUESDAY NIGHT BUT AM NOT READY TO GO HIGHER AT THIS POINT.
THUNDERSTORMS SHOULD END EARLY WEDNESDAY MORNING AS THE TROUGH AXIS
SHIFTS EAST. HIGH PRESSURE/SUBSIDENCE AND A STABLE ATMOSPHERE WILL
BUILD IN WEDNESDAY AND CONTINUE THROUGH THURSDAY NIGHT. CONSEQUENTLY
HAVE LOWERED POPS TO NIL THROUGH THIS PERIOD. GUIDANCE IS CLOSE ON
MAX/MIN TEMPERATURES SO WILL GO WITH A BLEND BUT LEANING TOWARD THE
MAV FOR MIN TEMPERATURES AND THE MET FOR MAX TEMPERATURES.

DAYS 4-7...FORECAST CONTINUES TO LOOK DRY AS HIGH PRESSURE AT THE
SURFACE AND ALOFT RESIDES OVER THE REGION. THE RIDGE FLATTENS
SLIGHTLY ON SUNDAY BUT TOO FAR OUT TO COMMIT TO ANY SUBSTANTIAL
POPS. MAX TEMPERATURES WARM UP FROM THE MID 70S TO THE LOWER/MID 80S
BY THE END OF THE PERIOD. LOW TEMPERATURES SHOULD BE SLIGHTLY ABOVE
NORMAL IN THE LOWER TO MID 50S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

FS
Hazardous weather outlook, May 23, 10:20 AM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT MON MAY 23 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1020 AM MDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE
AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS.

A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF
THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE
AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA
RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD
BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A
CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST
ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT.

INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING
WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT.
HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A
LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING
WINDS AND AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY
NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT
TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION.  SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF
THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE
REGION BEHIND A FRONT.  DANGEROUS CLOUD TO GROUND LIGHTNING CAN
ACCOMPANY ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT).

JRM

In the hours before

Special weather statement, May 23, 2:35 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT MON MAY 23 2005

COZ090>092-KSZ001-002-013-027-NEZ079-080-240400-
CHEYENNE CO-CHEYENNE KS-DUNDY-HITCHCOCK-KIT CARSON-RAWLINS-SHERMAN-
WALLACE-YUMA-
235 PM MDT (335 PM CDT) MON MAY 23 2005

...TORNADO WATCH #315 IN EFFECT UNTIL 10 PM MDT (11 PM CDT)...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR PORTIONS OF EASTERN COLORADO...NORTHWEST KANSAS
AND EXTREME SOUTHWEST NEBRASKA FOR THIS AFTERNOON AND THIS EVENING.
THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN KANSAS: CHEYENNE...RAWLINS...SHERMAN AND WALLACE

IN NEBRASKA: DUNDY...HITCHCOCK

IN COLORADO: YUMA...KIT CARSON...CHEYENNE

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

FS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:05 PM MDTSevere Thunderstorm WarningGLDKit Carson40 min
May 23, 3:45 PM MDTSevere Thunderstorm WarningGLDKit Carson31 min
May 23, 3:54 PM MDTSevere Thunderstorm WarningGLDYuma36 min
May 23, 4:21 PM MDTTornado WarningGLDYuma24 min
May 23, 4:29 PM MDTSevere Thunderstorm WarningGLDCheyenne52 min
May 23, 4:43 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
May 23, 4:47 PM MDTTornado WarningGLDYuma28 min
May 23, 5:19 PM MDTSevere Thunderstorm WarningGLDYuma86 min
May 23, 5:28 PM MDTSevere Thunderstorm WarningGLDCheyenne32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.